Texas, 2009Blizzard and Heavy Snow in Texas, December 24 to 25, 2009
December 24 to 25, 2009 · NWS SJT · 11 events in 10 counties and zones
A powerful upper level storm system brought blizzard conditions to the Big Country, the region located along and north of Interstate 20. The combination of wind gusts to 50 mph and heavy snow resulted in visibilities less than 1/4 of mile across the eastern two-thirds of the Big Country.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper level storm system brought blizzard conditions to the Big Country, the region located along and north of Interstate 20. The combination of wind gusts to 50 mph and heavy snow resulted in visibilities less than 1/4 of mile across the eastern two-thirds of the Big Country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 23, 11:00 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Dec 23, 11:00 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1100 PM CST WED DEC 23 2009
.AVIATION...
/06Z UPDATE/
A STRONG UPPER LEVEL LOW WILL MOVE OVER WEST CENTRAL TEXAS
OVERNIGHT AND BRING A CHANCE OF SNOW OVER THE NORTHERN HALF OF
WEST CENTRAL TEXAS THROUGH EARLY AFTERNOON. GIVEN THE FORECASTED
TRACK OF THE UPPER LOW...THE AREA IMPACTED THE MOST WILL BE OVER
THE BIG COUNTRY WHERE KABI WILL HAVE -RA CHANGE OVER TO LIGHT SNOW
BY 12Z. MVFR CONDITIONS AT KABI THROUGH THE NIGHT WILL BEGIN TO
IMPROVE BY EARLY AFTERNOON. ELSEWHERE...EXPECT VFR CONDITIONS
THROUGH THE PERIOD. WINDS BEHIND A STRONG COLD FRONT WILL BE FROM
THE NORTHWEST GENERALLY 15KTS GUSTING TO 25KTS THROUGH THE
NIGHT...INCREASING TO 25KTS GUSTING TO 35KTS TO EARLY EVENING OVER
THE NORTHERN TAF SITES. WINDS WILL BE LIGHTER OVER THE SOUTHERN
TAF SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 65 32 32 21 43 / 20 80 80 0 0
SAN ANGELO 65 37 42 22 46 / 20 70 30 0 0
JUNCTION 68 41 44 22 48 / 20 70 10 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 3 PM CST THURSDAY FOR THE FOLLOWING
ZONES: CALLAHAN...FISHER...HASKELL...JONES...NOLAN...
SHACKELFORD...TAYLOR...THROCKMORTON.
WINTER WEATHER ADVISORY UNTIL 3 PM CST THURSDAY FOR THE
FOLLOWING ZONES: BROWN...COKE...COLEMAN...RUNNELS...STERLING.
&&
15
Hazardous weather outlook, Dec 23, 1:38 PM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
138 PM CST WED DEC 23 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
138 PM CST WED DEC 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE BIG COUNTRY
FROM MIDNIGHT TONIGHT UNTIL NOON ON THURSDAY. A POTENT UPPER LEVEL
STORM SYSTEM WILL MOVE ACROSS THE AREA LATE TONIGHT AND EARLY
THURSDAY. PRECIPITATION WILL BEGIN AS RAIN ACROSS THE AREA THIS
EVENING THEN CHANGE TO SNOW ACROSS THE BIG COUNTRY AFTER MIDNIGHT.
TOTAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE.
FURTHER SOUTH...RAIN MAY CHANGE TO SNOW ACROSS WESTERN PORTIONS
OF THE CONCHO VALLEY TOWARDS DAYBREAK BEFORE ENDING. PRECIPITATION
IS EXPECTED TO BE MUCH LIGHTER OVER THIS AREA WITH NO SNOW
ACCUMULATION EXPECTED.
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF A
CROSS PLAINS TO JUNCTION LINE THIS EVENING. SMALL HAIL AND WIND
GUSTS BETWEEN 35 AND 45 MPH WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LIGHT SNOW SHOWERS WILL BE POSSIBLE ACROSS THE BIG COUNTRY BEFORE
NOON ON THURSDAY. SOME ADDITIONAL LIGHT ACCUMULATION IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
24
Event by event
5 blizzard, 3 heavy snow, 3 winter weather. Local standard time, as filed.
Heavy Snow, Fisher
- When
- December 24, 3:16 AM CST to 3:30 PM CST
- Where
- Fisher forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
Heavy snow fell across Fisher County. A Snowfall amount of 5 inches was reported in Rotan.
Heavy Snow, Nolan
- When
- December 24, 3:16 AM CST to 3:30 PM CST
- Where
- Nolan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
Heavy Snow fell across Nolan County. A Snowfall amount of 4 inches was reported in Sweetwater.
Heavy Snow, Taylor
- When
- December 24, 3:16 AM CST to 4:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Heavy Snow fell across Taylor County. A Snowfall amount of 4 inches was reported 3 miles northeast of Abilene, and 18 inch drifts were reported in the county.
Blizzard, Haskell
- When
- December 24, 10:22 AM CST to 3:30 PM CST
- Where
- Haskell forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Blizzard conditions occurred across Haskell County. A Snowfall amount of 5 inches was reported in Rule.
Blizzard, Throckmorton
- When
- December 24, 10:22 AM CST to 4:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
Blizzard conditions occurred across Throckmorton County. A Snowfall amount of 6 inches was reported in Throckmorton.
Blizzard, Jones
- When
- December 24, 10:22 AM CST to 4:00 PM CST
- Where
- Jones forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
Blizzard conditions occurred across Jones County. A Snowfall amount of 4 inches was reported in Hamlin.
Blizzard, Shackelford
- When
- December 24, 10:22 AM CST to 4:30 PM CST
- Where
- Shackelford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
Blizzard conditions occurred across Shackelford County. A Snowfall amount of 6 inches was reported in Albany.
Blizzard, Callahan
- When
- December 24, 10:22 AM CST to 4:30 PM CST
- Where
- Callahan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Blizzard conditions occurred across Callahan County. A Snowfall amount of 5 inches was reported in Baird.
Winter Weather, Coleman
- When
- December 24, 11:00 AM CST to 5:00 PM CST
- Where
- Coleman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
A snowfall amount of 2 inches was reported near Lake Coleman.
Winter Weather, Brown
- When
- December 24, 11:00 AM CST to 5:30 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
A snowfall amount of 2 inches was reported 3 miles south-southeast of Brownwood.
Winter Weather, Nolan
- When
- December 25, 2:16 PM CST
- Where
- Nolan forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 5 indirect
- Reported by
- Newspaper
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
A man was killed and five others were injured in a two-car crash on a snow covered road south of Sweetwater on Highway 70 on Christmas Day.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
- High Wind in Texas, December 24, 2009$310,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205635, 205639, 205646, 205630, 205631, 205632, 205633, 205634, 205654, 205659, 207977.